I worry that living so long with bipolar disorder and its treatment may result in a neurological crisis. Turns out I have it backwards.
The impact of repeated episodes of mania and depression, the stress of a disordered life that results from those episodes, and the long term use of very powerful prescribed psychotropic medications must change the brain as the brain ages. The result of these changes is indeterminate. But so far so good.
On the other hand, other neurological conditions may yield symptoms of bipolar disorder.
An NCBI publication of 2016 details a study that followed 5 individuals with Parkinson’s disease who, after starting dopaminergic therapy for PD, exhibited symptoms of bipolar disorder. BP was diagnosed and treated with mood stabilizing drugs and, in each patient, the mood disturbances came under control.
Another case in the report mentions a 43-year-old man with treatment resistant BP who developed Parkinson’s. When treated with medicine commonly used for Parkinson’s his moods stabilized.
Admittedly, these samples are very small, and presented without controls, so they tell us nothing conclusive about the concurrence of BP and PD. And don’t even think of drawing conclusions about causation from these cases.
More comprehensive studies should be more conclusive.
One such study in Brazil published in 2010 found no difference between the rate of bipolar disorder in patients with Parkinson’s and the rate of BP in the general population. A Polish study in 2005 found no significant associations between brain chemistry dysfunction in PD and BP.
So there you have it. But of course, I continue to worry. What about other neurological disorders?
Well, to date, no link has been put forward between bipolar disorder and Alzheimer’s disease either. Even assertions of co-morbidity have been called into question.
The brain is complicated, and sometimes complications of the brain occur together. But this doesn’t necessarily mean that one condition caused another. And so it seems with bipolar disorder and neurological diseases.
But I need to find something to write about and I just can’t stop worrying. What about the long-term use of psychiatric meds and neurological problems?
Here I hit pay dirt. Sort of.
A 2012 study in the Journal of Clinical Neurology discusses drug-induced Parkinson’s, in which a medication causes symptoms of Parkinson’s disease. Cited as most likely to bring on DIP are both typical and atypical anti-psychotics. To a much lesser extent, DIP can also be caused by lithium and some anti-epileptic drugs.
But it’s not long-term use of the meds that causes DIP. Symptoms usually appear shortly after the drug is introduced, and they’ll stop once the drug is taken away.
The debate between psychiatrists and neurologists is whether to continue the use of anti-psychotics in a patient that exhibits DIP, and treat the DIP with Parkinson’s medication, or remove the anti-psychotic and extinguish the DIP. The deciding factor is the severity of the psychosis treated by the anti-psychotic medication (the journal suggests that anti-psychotics used to treat conditions unrelated to psychosis should be stopped in a case of DIP).
I do take an atypical anti-psychotic, but I’ve been taking it for years and have no symptoms of DIP. So I really have very little to worry about.
So I guess my mind is at ease. There seems to be little risk of my bipolar disorder turning into something else. And my meds are unlikely to bring on neurological side effects.
I am getting older, and these problems are more likely to appear in the elderly. But the studies point out that Parkinson’s disease develops in people that likely would have had PD in the first place, and so many factors totally unrelated to mental illness go into the development of PD.
Bipolar disorder by itself is more than enough to handle. It’s comforting to know that the challenges I face, and manage, now, are likely to be the same ones I face in the future. We’re all at risk for neurological difficulty as we age, but it’s unlikely that any will be caused by my bipolar disorder or its treatment.